Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Over-the-Counter Drug Interactions

Posted Jun 10 2009 6:43pm
Nadia Surujbally, PharmD(c)
University of Florida College of Pharmacy

Most of the elder population take prescription medications and are at risk drug-related problems. The major concern is complications that can occur with taking over-the-counter meds. Before taking a new medication, one should consult their pharmacist to ensure it is safe for them. The use of controlled substances for sleep and anxiety should be carefully evaluated due to the cognitive impact (memory impairment) it can have in the elder population. OTC’s that cause drowsiness should also be avoided whenever possible.
Prescription drug interactions with OTC meds can be very dangerous. One medication of concern is warfarin (Coumadin), a blood thinner. It is a narrow therapeutic index drug and needs to be monitored carefully. Interactions with OTC’s can either cause bleeding or a blood clot, leading to a heart attack or stroke. It is crucial that someone who takes warfarin consult their physician and pharmacist before taking a new medication.
Over-the-counter meds can not only interact with chronic prescription meds it can also worsen one’s disease state. As mentioned, cold and flu formulations contain decongestants that can adversely affect blood pressure. When choosing an OTC medication, your pharmacist should be aware of all your medications and disease states to make the safest and most effective choice. Getting all your meds filled at one pharmacy helps reduce the risk of medication-related problems.
Post a comment
Write a comment:

Related Searches